Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 212, NWS St. Louis, MO

December 1, 2018Sainte Genevieve County, Missouri; Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Dec 1, 2018, 3:54 AM CST for Sainte Genevieve County, Missouri; Randolph County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2018, 3:54 AM CST (09:54 UTC)
Expired
Dec 1, 2018, 4:23 AM CST
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Randolph County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 111 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS53 KLSX 010954
SVRLSX
ILC157-MOC186-011045-
/O.NEW.KLSX.SV.W.0212.181201T0954Z-181201T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
354 AM CST SAT DEC 1 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Randolph County in southwestern Illinois...
  Eastern Ste. Genevieve County in southeastern Missouri...

* Until 445 AM CST.

* At 354 AM CST, a severe thunderstorm was located near St. Mary,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Chester, Ste. Genevieve, Sparta, Red Bud, Bremen, Steeleville,
  Percy, Coulterville, Tilden, Evansville, Baldwin, St. Mary, Eden,
  Preston, Blair, Prairie Du Rocher, Prairie, Ellis Grove, Ruma and
  Houston.

This includes Interstate 55 in Missouri between exits 141 and 150.
 
This also includes  Felix Valle House State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 8960 3781 8968 3785 8974 3786 8979
      3788 8980 3791 8984 3787 8990 3787 8994
      3783 8999 3775 9006 3808 9022 3813 9004
      3822 9002 3822 8959
TIME...MOT...LOC 0954Z 234DEG 53KT 3788 9004 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Glass
2 follow-up statements
425 
WWUS53 KLSX 011009
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
409 AM CST SAT DEC 1 2018

MOC186-011019-
/O.CAN.KLSX.SV.W.0212.000000T0000Z-181201T1045Z/
Ste. Genevieve MO-
409 AM CST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STE. GENEVIEVE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3795 8960 3781 8968 3785 8974 3786 8979
      3788 8980 3791 8984 3787 8990 3788 8994
      3793 8998 3796 8992 3797 8994 3796 8999
      3798 9002 3803 9001 3813 9004 3822 9002
      3822 8959
TIME...MOT...LOC 1009Z 234DEG 53KT 3801 8981 

$$

ILC157-011045-
/O.CON.KLSX.SV.W.0212.000000T0000Z-181201T1045Z/
Randolph IL-
409 AM CST SAT DEC 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CST
FOR RANDOLPH COUNTY...

At 409 AM CST, a severe thunderstorm was located near Bremen, moving
northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chester, Sparta, Red Bud, Bremen, Steeleville, Percy, Coulterville,
Tilden, Evansville, Baldwin, Eden, Preston, Blair, Prairie, Ellis
Grove, Ruma, Houston, Rockwood, Kaskaskia and Walsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 8960 3781 8968 3785 8974 3786 8979
      3788 8980 3791 8984 3787 8990 3788 8994
      3793 8998 3796 8992 3797 8994 3796 8999
      3798 9002 3803 9001 3813 9004 3822 9002
      3822 8959
TIME...MOT...LOC 1009Z 234DEG 53KT 3801 8981 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Glass
786 
WWUS53 KLSX 011023
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
423 AM CST SAT DEC 1 2018

ILC157-011033-
/O.CAN.KLSX.SV.W.0212.000000T0000Z-181201T1045Z/
Randolph IL-
423 AM CST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3795 8960 3781 8968 3785 8974 3786 8979
      3788 8980 3791 8984 3787 8990 3788 8994
      3793 8998 3796 8992 3797 8994 3796 8999
      3798 9002 3803 9001 3813 9004 3822 9002
      3822 8959
TIME...MOT...LOC 1022Z 234DEG 53KT 3813 8959 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 3:28 AM CST, 26 minutes earlier.

Area forecast discussion, Dec 1, 3:28 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
328 AM CST Sat Dec 1 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 321 AM CST Sat Dec 1 2018

A large area of rain with embedded thunderstorms was moving
through most of the forecast area early this morning well ahead of
an upper level low and associated surface low over south central KS
and north central OK.  A warm front extended east of the surface low
through southern MO.  These showers and storms will continue early
this morning due to strong low level warm air advection, theta-e
advection and moisture convergence on the nose of a strong south-
southwesterly low level jet.  The best coverage of rain this morning
will occur across northeast MO and west central and southwest IL as
the dry slot southeast of the upper level low shuts off most of the
rain across central and southeast MO.  By late morning much of the
rain may shift north and east of our forecast area allowing partial
clearing to destabilize the atmosphere and leading to the potential
for severe storms this afternoon.  Steep lapse rates due to
relatively cold mid level temperatures southeast of the upper level
low combined with strong low-mid level wind shear due to an 80 kt
mid level wind max southeast of the upper level low may lead to the
development of isolated low topped supercells this afternoon along
the northward moving warm front and ahead of the eastward moving
cold front. Unseasonably warm highs can be expected this afternoon,
particularly across east central and southeast MO and southwest IL,
at least 20 degrees above normal.  The better instability will shift
east of the forecast area by late evening with lingering light rain
across parts of northeast MO and west central IL near the upper
level and associated surface low.

GKS

.LONG TERM...  (Sunday through Friday)
Issued at 321 AM CST Sat Dec 1 2018

A broad long wave trof will dominate the western 3/4ths of the
Nation at the start of the period. An upper low and westward
extending trof will compose part of the eastern portion of the long
wave, and the upper low will move east-northeast into the lower
Great Lakes on Sunday and the westward extending trof slowly sags
southward into MO. Some very weak large scale forcing associated
with a quasi-deformation might bring some light precipitation or at
least a chance to northeast MO and west central IL. The thermal
profiles suggest this would be predominately rain but I could not rule
out a little rain/snow mix in the far northwest CWA.

The upper trof axis will continue to sag southeastward on Sunday
night bringing a secondary cold front through the region. Weak large
scale ascent again might produce some rain or snow from central and
northeast MO into west central IL in the post-frontal air mass, but
any precipitation amounts of either look light, and snow
accumulations should they occur will even be lighter.

The trof finally weakens and shifts to the east on Monday with any
forcing weakening rapidly and any residual precipitation threat
quite spotty and light in nature. Temperatures Monday will be much
colder in the wake of the Sunday night fropa with stratus
expected to blanket the area.

Northwest flow aloft will then become dominant by midweek as the
broad longwave trof translates eastward. It looks quite chilly
Tuesday into Wednesday with below to well below average temperatures.

The GFS and ECMWF begin to diverge Wednesday night and this persists
into the later part of the week. A split flow evolves with an upper
trof over the western U.S. and another trof extending southward from
near the Hudson Bay area. The ECWMF shows a rather prominent short
wave in the northern stream which along with low level WAA would
bring a snow chance Wednesday night into Thursday. The trof then
continues to deepen as it moves east and building surface high
pressure into the area in the wake of the Thursday system shunts any
perception threat south of the area until Friday night when the
western trof moves into the area. Alternatively the GFS is not as
amplified with the northern stream and would suggest a chance of
wintry precipitation across southern MO beginning Thursday night.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1135 PM CST Fri Nov 30 2018

IFR conditions currently found areawide will persist until the
dry slot associated with a wound up storm system pushes through
during the day on Saturday, allowing COU and the STL metro sites
to shed their IFR for at least MVFR conditions if not VFR. The
main wave of showers and some thunderstorms will push thru late
tonight and into Saturday morning (until 12/14z), with another
round expected to develop during the heating of the day on the
backend of the dry slot. Easterly surface winds will veer S-SW on
Saturday. In-between all of this, fog will gradually shift its
thicker portions northward as rain erodes it from the south.

SPECIFICS FOR KSTL: IFR conditions should last until rain exits
by late Saturday morning. Speaking of rain, it still looks set to
arrive around 07z with thunderstorms embedded within the larger
rain shield. IFR should improve to VFR with arrival of the storm
system's "dry slot" by late Saturday morning with the terminal
getting edged by new thunderstorm development Saturday afternoon,
mainly to the north and west.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 30, 4:32 PM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
432 PM CST Fri Nov 30 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
432 PM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. Locally heavy rainfall
is possible across parts of east central and southeast Missouri as
well as southwest Illinois.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall is possible early Saturday morning across
parts of east central and southeast Missouri as well as southwest
Illinois.

A few severe thunderstorms are possible on Saturday from late morning
through late afternoon. The primary severe weather threats are large
hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to relay any flooding they might observe tonight.
Spotters are also asked to report any rainfall amounts greater than 2
inches.

Kanofsky

In the hours before

Special weather statement, Dec 1, 2:54 AM CST, 1 hour before
Special Weather Statement
National Weather Service St Louis MO
254 AM CST SAT DEC 1 2018

MOZ049-059-062-072-073-010945-
Gasconade MO-Washington MO-Franklin MO-Osage MO-Crawford MO-
254 AM CST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...NORTHWESTERN
WASHINGTON...WESTERN FRANKLIN...EASTERN OSAGE AND GASCONADE COUNTIES
UNTIL 345 AM CST...

At 254 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Freeburg to 8 miles northeast of Salem.
Movement was northeast at 70 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Sullivan, Cuba, Owensville, Hermann, Steelville, Bourbon, Linn,
Anthonies Mill, Belle, Gerald, Bland, Freeburg, Rosebud, Leasburg,
Miramiguoa Park, Rich Fountain, Swiss, Old Mines, Mount Sterling and
Cherryville.

This includes Interstate 44 in Missouri between exits 203 and 230.

This also includes  Onondaga Cave State Park, Deutschheim Historic
Site, and Meramec State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3871 9171 3870 9163 3868 9156 3871 9149
      3870 9135 3800 9075 3770 9131 3779 9131
      3779 9153 3815 9153 3815 9164 3829 9165
      3829 9198 3833 9202
TIME...MOT...LOC 0854Z 206DEG 63KT 3832 9194 3775 9147

Glass
Local storm report, Dec 1, 3:16 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 AM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     TSTM WND GST     ELLINGTON               37.24N 90.97W
12/01/2018  E60 MPH          REYNOLDS           MO   LAW ENFORCEMENT

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 2:37 AM CSTSevere Thunderstorm WarningLSXIron, Reynolds38 min
Dec 1, 2:54 AM CSTSpecial Weather StatementLSXCrawford, Gasconade, Osage, Washington51 min
Dec 1, 3:11 AM CSTSevere Thunderstorm WarningLSXIron, Madison, Sainte Genevieve, Saint Francois, Washington49 min
Dec 1, 3:32 AM CSTTornado WarningLSXMadison15 min
Dec 1, 9:24 AM CSTRiver Flood WarningLSXMarion13 hr
Dec 1, 2:17 PM CSTSevere Thunderstorm WarningLSXPike43 min
Dec 1, 2:21 PM CSTSevere Thunderstorm WarningLSXAdams, Brown20 min
Dec 1, 2:28 PM CSTSevere Thunderstorm WarningLSXPike30 min
Dec 1, 2:37 PM CSTTornado WarningLSXPike25 min
Dec 1, 3:34 PM CSTSevere Thunderstorm WarningLSXGreene, Jersey41 min
Dec 1, 3:57 PM CSTSevere Thunderstorm WarningLSXMacoupin, Montgomery48 min
Dec 1, 4:08 PM CSTTornado WarningLSXMacoupin, Montgomery37 min
Dec 1, 4:28 PM CSTTornado Warning Tornado observedLSXMontgomery17 min
Dec 1, 4:32 PM CSTTornado Warning Tornado observedConsiderable damage threatLSXMontgomery28 min
Dec 1, 4:39 PM CSTSevere Thunderstorm WarningLSXMacoupin51 min
Dec 1, 4:43 PM CSTTornado WarningLSXMontgomery14 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.